OKLAHOMA CITY (KFOR) – The latest in a growing number of dangerous social media challenges may have resulted in the tragic death of a metro teenager.
Last week, a 15-year-old girl reportedly died from an overdose of Benadryl.
Described by those who cared about her as an otherwise happy and faith-driven teen, she was not one to experiment with drugs.
However, she fell victim to what’s been called the Benadryl Challenge on Tik Tok.
The challenge is to trip out, or hallucinate, after taking a dozen or more doses of the pill.
“The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” said Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information.
The challenge was blamed for the hospitalization of at least three teens in Fort Worth, Texas, back in May.
Shaeffer said the educators he works with spend a lot of time trying to help parents convince young people of the dangers of challenges like these.
“Large doses of Benadryl can cause seizures and, particularly, problems with the heart,” he said. “The heart tends to go out of rhythm and not pump blood effectively.”
That’s why parents are urged to monitor social media trends and talk to their kids.
“Parents need to know what their kids are doing on these social platforms. It may be a hard discussion, but you can get in and out,” said KFOR Digital Content Editor Kari King. “Just understand that they need to be skeptical of what they see online, and do not try anything that’s dangerous.”
The teen’s friends and loved ones are hoping to prevent this tragedy from happening to any other families.
The link to a fundraiser has been deleted from the original source.